Any experience with sundowners and medications to help sleep?

Asked by

Dad is 90 with dementia in assisted living. Sundowners is getting him up several times a night. He gets dressed and thinks he has to go somewhere. Facility wants to medicate him, dr says seroquil. FDA says no to that med for elderly with dementia. Doubles mortality rate and stoke. Suggestions or experience? Can't take Benedryl because of prostate issue, and melatonin not option either. Help?

Answers 1 to 10 of 10
Expert Answer
3932 helpful answers
One study showed that when the staff asked the person to sit down and gave them a snack then the person felt as if he had accomplished whatever he intended to do. It also served to distract him and he'd go peacefully to bed.

Obviously this is harder to do if you are the sole caregiver in a home situation, but perhaps there's something to be gained from knowing that.

Also, SAD lights help some people with sundowning. These lights combined with what was already suggested (pulling the shades down before dark) may help some people.

Keep sending out ideas about what works. This is something that can be a huge problem for caregivers in any setting.

Carol
If he is in an assisted living facility, I am assuming he has his own apartment? That said, if he is not bothering anyone, who cares if he arises early? He can putter around thinking he has to go to work or the field (most 90 yr. olds had a farm and arose very early), and you should be unaffected because you do not live with him. So why medicate him? Try to have staff keep him busy during the day so he is not sleeping, then he will sleep at night (or not). What difference does it make? The only ones disturbed are staff, and they are awake anyway. He will move into another stage where he won't be getting up and getting dressed at all. Hang in there!
My mom was on a very lose dose of seroquel. We would give her half a pill and 8 and the other half at ten. We played music on low, kept it on all night, no singers just the music and that really seemed to help her and drown out any outside noises.
It really upsets me when the MD's say a psychotropic poses a risk of death. I have to remind them that just being 85++ is a risk of death. Wandering away is a risk of death. They need to get the bigger picture.
In answer to help you Dad with Sundowners. My husband had this and was up all night, going outside, overturning furniture, breaking lamps and pictures and we finally put him in a nursing home. They had a hard time regulating his meds, first they gave him Depakote, didn't work. Then they gave him Seroquel and he had a more violent reaction. finally they gave him Risporadol and it worked. Just a note, the geriatiaric physician at the hospital told me not to worry about the side effects of any of these drugs. Our aim is not to prolong the life of people who are so far along with dementia. Whatever the side effects, so be it and if they die a little sooner, we should all feel we are only helping them pass through this horrible disease even faster. KM
My mother did not do well on Seoquel, although I know several on this board have parents who tolerate it well. My mom is on klonopin at a fairly low dose, a bit more at night. Also Remeron and I believe Wellbutrin. It keeps her calm but alert.

Yes, the FDA warns against Seoquel for elders. But at that age, I believe that alleviating the terribly upsetting and maddening ( for the patient) symptoms of sundowning, some risks need to be faced.
Very little of what you posted can possibly apply to our situation here. My husband has dementia, and, although your advice is a pie-in-the-sky sort of care, it cannot possibly apply to every patient and to every caregiver.
My husband has this, and our nights were badly disrupted with his flailing, shouting, and falling out of bed, etc. I gave him Xanax, which helped greatly. When I asked the doc for a prescription, he said no, it is habit forming (?) He prescribed Seroquel, which did stranger things to my husband. Then Ativan, which also had bad effects. I took it upon myself to give him 25 mg of Benadryl, and it is working fine!
I'm amazed that someone with sundowners can live alone.....even assisted living. My mom is 92 and NOTHING works. She sleeps a few hours during the early evening, but by 9:30 PM she is up for the night. She tries to go outside and has no clue what she's doing. She goes through cabinets and drawers. She even started putting knives in drawers and the refrigerator. Nothing has worked. She's on lexapro and Xanax. She still doesn't sleep. Seraquel did nothing. How do you know what your dad is doing at night? I have the lights on, because she panics if you turn them off. She goes berserk if I even mention turning off the TV. It's a horrible thing. Good luck. I think all patients are different.
I understand your situation my mother has had alzheimers for 18yrs she just fell at her facility 4 days ago because she liked to get up at night too.She is 89 and I'm at the hospital right now she is in her final journey as we speak its up to god now and were keeping her pain free.Not alot of meds you can give them and not alot of facilities really know how to handle Alzheimer patients!my advice love them as long as there alive enjoy the good times with them and even tho we took care of her for 17 yrs and 1year in facility we have never forgotten our mother or left her!To everyone walking in my shoes god bless you

Share your answer

Please enter your Answer

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support